Hail, Clarke
- When
- May 27, 2:38 PM CST to 2:40 PM CST
- Where
- Clarke County, Coffeeville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.750, -88.100
Thunderstorms produced high winds and large hail across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced high winds and large hail across portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 11:29 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1230 AM CDT WED MAY 27 2009 .AVIATION...(18Z ISSUANCE)...WITH ACTIVITY ONGOING ALREADY AND MOVING EAST...AM EXPECTING AN EARLIER END TO THE SHRA/TSRA OVER WESTERN AREAS OF THE FA. OVER THE EAST...THE ACTIVITY MAY GO INTO THE EVENING...BUT NOT THAT MUCH. ANOTHER ROUND OF TSRA IS EXPECTED TO FIRE THURSDAY AHEAD OF A FRONT MOVING TOWARDS THE AREA. THIS FRONT IS EXPECTED TO MOVE OVER THE AREA THURSDAY NIGHT...BRINGING A RELATIVELY TRANQUIL PERIOD TO THE AREA. 16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 1055 AM CDT WED MAY 27 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-281100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1055 AM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THROUGH MIDDAY THURSDAY... ...WATERSPOUTS POSSIBLE THROUGH LATE MORNING ACROSS AREA BEACHES AND OFFSHORE... ...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL OCCUR WITH SLOWER MOVING STORMS TODAY... ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY... THE PRIMARY TIME FOR WATERSPOUT FORMATION WILL BE UNTIL NOON TODAY. WATERSPOUTS CAN FORM FROM FAIR WEATHER CUMULUS CLOUDS...MAINLY ALONG NEAR SURFACE BOUNDARIES...SO RADAR DETECTABLE STORMS NEED NOT BE PRESENT. IF YOU ENCOUNTER A WATERSPOUT IN A BOAT...NAVIGATE AWAY AT RIGHT ANGLES TO THE DIRECTION OF MOTION OF THE VISIBLE SPRAY RING. THE WATERSPOUT THREAT SHOULD DIMINISH BY NOON. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD BECOME STRONG...WITH BRIEF GUSTY WINDS AND HEAVY RAIN. CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WITH ANY THUNDERSTORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL OCCUR WITH SLOWER MOVING STORMS TODAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS TOMORROW AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. AT THIS TIME...SUFFICIENT ATMOSPHERIC INSTABILITY WILL EXIST FOR SEVERE THUNDERSTORM DEVELOPMENT WITH DAMAGING WINDS AS THE PRIMARY THREAT. A LINE OF THUNDERSTORMS WILL FORM EARLY OVER INTERIOR SOUTHEAST MISSISSIPPI AND WILL MOVE FROM WEST TO EAST DURING THE COURSE FOR THE DAY. DUE TO RECENT HEAVY RAINS...AND MORE ON THE WAY...MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF SOUTHEAST MISSISSIPPI. THERE IS A MODERATE RISK OF RIP CURRENTS IN THE SURF ZONE ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE ON THURSDAY WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED TODAY BUT MAY BE NEEDED ON THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1120 AM CDT WED MAY 27 2009 ALZ052-053-062-271645- WASHINGTON-CLARKE-UPPER BALDWIN- 1120 AM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST WASHINGTON...THEN MOVE OVER SOUTHERN CLARKE AND NORTHERN BALDWIN COUNTIES... AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TOINETTE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... EAST CENTRAL WASHINGTON COUNTY THROUGH 1145 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1149 AM CDT WED MAY 27 2009 ALZ062-064-FLZ001>003-271715- INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA- 1149 AM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WILL MOVE FROM EASTERN BALDWIN OVER ESCAMBIA AND SANTA ROSA COUNTIES... AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BAY SPRINGS...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BARRINEAU PARK THROUGH 1215 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1217 PM CDT WED MAY 27 2009 FLZ003>006-271800- INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA ROSA- INCLUDING THE CITIES OF...CRESTVIEW... 1217 PM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WILL MOVE OVER EASTERN OKALOOSA AND WESTERN SANTA ROSA COUNTIES... AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF GALLIVER...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... GALLIVER...HOLT...BAKER...MILLIGAN AND CRESTVIEW THROUGH 100 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 141 PM CDT WED MAY 27 2009 ALZ057-271930- BUTLER- 141 PM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WILL AFFECT BUTLER COUNTY... AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS OVER BUTLER COUNTY...MOVING EAST-NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BOLLING...WALD...I65 AND AL 10...GREENVILLE AND I65 AND AL 185 THROUGH 230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 334 PM CDT WED MAY 27 2009 ALZ053-272115- CLARKE- 334 PM CDT WED MAY 27 2009 ...TWO STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARKE COUNTY... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF COFFEEVILLE AND ANOTHERN SOUTHEAST OF COFFEEVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WEST CENTRAL CLARKE COUNTY THROUGH 415 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Mobile radar (KMOB), 120 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Winds estimated at 60 mph caused minor damage to two roofs in the Jackson area.
Lightning struck an O'Reilly's auto parts store and caused a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175322, 175325, 175327.